Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 24 , ISSUE 3 ( March, 2020 ) > List of Articles

CASE REPORT

Acute Disulfiram Poisoning in a Child: A Case Report and Review of Literature

Kapil Bhalla, Ashish Gupta, Deepak Nehra

Keywords : Child, Disulfiram, Literature, Poisoning, Review

Citation Information : Bhalla K, Gupta A, Nehra D. Acute Disulfiram Poisoning in a Child: A Case Report and Review of Literature. Indian J Crit Care Med 2020; 24 (3):203-205.

DOI: 10.5005/jp-journals-10071-23371

License: CC BY-NC 4.0

Published Online: 00-03-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Aim: To determine the significance of acute disulfiram poisoning in pediatric population. Background: Disulfiram poisoning in children is uncommon, can occur in children who have ingested large amount of drug because of careless and unsafe storage. Only few cases have been reported in literature. Although well tolerated by most patients, severe toxic side effects have been also reported including hepatitis, encephalopathy, psychosis, optic, and peripheral neuropathy. Case description: This is a case report of disulfiram toxicity in a 4.5-year girl who ingested 4–5 tablets of disulfiram (approximately 1–1.25 g) accidentally and presented with hypoglycemia and encephalopathy. After initial stabilization in emergency room, the child was shifted to intensive care unit (ICU) where the child was managed conservatively. Blood sugars normalized after 8 hours of admission. Magnetic resonance imaging (MRI) brain showed bilateral globus pallidus hyperintensity in T2-weighted (T2W) and diffusion-weighted (DW) images and hypointensity in T1-weighted (T1W) images including diffusion restriction. Conclusion: Acute disulfiram poisoning can occur in children who have ingested large amount of drug because of unsafe storage. It can lead to hepatitis, encephalopathy, psychosis, optic, and peripheral neuropathy. Mainstay of treatment is supportive care, airway protection, oxygen, and dextrose-containing intravenous fluid should be given. Clinical significance: Acute disulfiram poisoning should be an important differential in diagnosis of any child presenting with idiopathic encephalopathy along with extrapyramidal symptoms with basal ganglia signal changes in MRI of brain in a previously healthy child.


  1. Mohapatra S, Rath NR. Disulfiram induced psychosis. Clin Psychopharmacol Neurosci 2017;15(1):68–69. DOI: 10.9758/cpn.2017.15.1.68.
  2. Treatment C for SA. Chapter 3-Disulfiram [Internet]. Substance Abuse and Mental Health Services Administration (US); 2009 [cited 2017 Nov 22]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK64036/.
  3. Petersen EN. The pharmacology and toxicology of disulfiram and its metabolites. Acta Psychiatr Scand Suppl 1992;369:7–13. DOI: 10.1111/j.1600-0447.1992.tb03309.x.
  4. Singh H, Rahul Rao M, Radha A, Thyloth M. Disulfiram induced psychosis. J Addict Depend 2017;3(2):1–3. DOI: 10.15436/2471-061X-17-042.
  5. Vykuntaraju KN, Ramalingaiah AH. Disulfiram poisoning causing acute encephalopathy. Indian Pediatr 2013;50(9):887–888. DOI: 10.1007/s13312-013-0222-x.
  6. Kharasch ED, Thummel KE, Mhyre J, Lillibridge JH. Single-dose disulfiram inhibition of chlorzoxazone metabolism: a clinical probe for P450 2E1. Clin Pharmacol Ther 1993;53(6):643–650. DOI: 10.1038/clpt.1993.85.
  7. Mahajan P, Lieh-Lai MW, Sarnaik A, Kottamasu SR. Basal ganglia infarction in a child with disulfiram poisoning. Pediatrics 1997;99(4):605–608. DOI: 10.1542/peds.99.4.605.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.